Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Omaha, NE

May 2, 2018Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2018, 6:39 PM CDT for Richardson County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 6:39 PM CDT (23:39 UTC)
Expired
May 2, 2018, 7:15 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Richardson County, NE

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 5 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Wed May 2 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 237 PM CDT Wed May 2 2018

...Severe storm threat this afternoon/evening and again
Thursday...

Latest surface analysis placed a stationary front from near
Concordia KS through southeast NE (south of Beatrice and Nebraska
City) into southwest IA between Shenandoah and Clarinda. This
boundary may shift slightly north this afternoon as pressure falls
increase over the central Plains. Model guidance and water vapor
imagery hint at a subtle mid-level speed maxima over the central
High Plains which is contributing to rapid storm formation across
western KS. As forcing for ascent associated with that mid-level
disturbance continues northeast, expect additional storm formation
this afternoon from northeast KS through southeast NE and
southwest IA.

Given a favorable overlap of moderate to strong instability and
around 50 kt of deep-layer shear, the setup will favor supercells
as the initial storm mode with a risk for large hail and perhaps a
tornado or two. Convection-allowing model guidance indicates that
any more discrete storms forming along the front will quickly be
engulfed by an evolving MCS moving through eastern KS into western
MO. Should this scenario unfold, damaging winds would become the
primary concern late this afternoon into evening, along with
excessive rainfall where storm training may occur.

Precipitation chances look to temporarily diminish tonight in the
wake of the expected MCS tracking off to our east/southeast.
However, by late tonight into Thursday, large-scale forcing for
ascent will strengthen markedly ahead of a potent short-wave
trough translating through the Rockies into central Plains. The
approach of this upper-air system will contribute to the deepening
of a surface low over western KS tonight and an associated
downstream strengthening warm-advection pattern over the mid MO
Valley. Subsequently, a gradual increase in showers and
thunderstorms is expected Thursday morning, the extent and
longevity of which will dictate how far north a warm front will
lift in southeast NE and southwest IA Thursday afternoon.

The latest Day 2 convective outlook has displaced the enhanced
risk to our south which appears reasonable given the potential
limiting effects the early-day convection will have on air mass
destabilization. Nonetheless, it does appear that southeast NE and
southwest IA will have the highest probability of experiencing a
few severe storms Thursday afternoon into evening. Localized
flooding will also be a concern.

We expect a period of drier weather to ensue Friday into Saturday
ahead of a weak disturbance which will bring a slight chance of
showers to the area Saturday night.

.LONG TERM...(Saturday night through Wednesday)
Issued at 237 PM CDT Wed May 2 2018

Medium-range guidance is consistent in suggesting that a short-
wave trough will track from the Rockies into central Plains on
Tuesday into Wednesday when the next chance for showers and
thunderstorms will exist. High temperatures through the forecast
period will remain near or slightly above normal in the 70s to
lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed May 2 2018

Complex TAF forecast as convection continues to drift north of a
frontal boundary. A break in thunderstorm activity is expected
overnight but is forecast to develop again Thursday morning and
continue into much of the day as the above mentioned frontal
boundary drifts north. Conditions will vary between IFR and MVFR
throughout much of the TAF cycle.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Kern
Hazardous weather outlook, May 2, 3:16 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
316 PM CDT Wed May 2 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
316 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A few severe storms are expected to develop late this afternoon
into evening across portions of southeast Nebraska and southwest
Iowa. The greatest severe-storm threat will exist along and south
of a line from Beatrice to Clarinda Iowa. Large hail, damaging
winds, and excessive rainfall are the primary hazards, though a
tornado or two is also possible.

Another round of strong to severe thunderstorms is expected to
develop Thursday afternoon and evening mainly south of I-80.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is likely for parts of far southeast
Nebraska and southwest Iowa late this afternoon and evening.

In the hours before

Local storm report, May 2, 1:11 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
111 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            3 NW BELLWOOD           41.38N 97.28W
05/01/2018                   BUTLER             NE   EMERGENCY MNGR

            WATER OVER ROAD 44, BETWEEN E AND F. DELAYED
            REPORT.

&&

PEARSON
Local storm report, May 2, 5:52 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             5 E SHAMBAUGH           40.66N 94.94W
05/02/2018  E1.00 INCH       PAGE               IA   PUBLIC

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:06 PM CDTSpecial Weather StatementOAXSarpy24 min
May 1, 7:22 PM CDTTornado WarningOAXGage23 min
May 1, 7:31 PM CDTAreal Flood AdvisoryOAXDodge, Saunders3 hr
May 1, 7:35 PM CDTSpecial Weather StatementOAXCedar40 min
May 1, 7:42 PM CDTTornado WarningOAXGage, Pawnee33 min
May 1, 7:45 PM CDTSevere Thunderstorm WarningOAXCedar22 min
May 1, 7:58 PM CDTSpecial Weather StatementOAXWayne17 min
May 1, 8:04 PM CDTTornado WarningOAXPawnee15 min
May 1, 8:49 PM CDTSpecial Weather StatementOAXNemaha, Richardson26 min
May 1, 11:52 PM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson38 min
May 2, 11:17 AM CDTSpecial Weather StatementOAXPlatte43 min
May 2, 11:35 AM CDTSevere Thunderstorm WarningOAXColfax, Platte40 min
May 2, 12:17 PM CDTSpecial Weather StatementOAXCuming43 min
May 2, 6:11 PM CDTSevere Thunderstorm WarningOAXGage, Nemaha, Pawnee, Richardson34 min
May 2, 6:45 PM CDTTornado WarningOAXRichardson30 min
May 1, 7:00 PM CDTSpecial Weather StatementOAXShelby60 min
May 1, 7:14 PM CDTSpecial Weather StatementOAXPottawattamie46 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningOAXPage35 min
May 2, 5:44 PM CDTSevere Thunderstorm WarningOAXPage16 min
May 2, 5:58 PM CDTSevere Thunderstorm WarningOAXPage17 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.